Medline ® Abstract for Reference 57
of 'Chronic functional constipation and fecal incontinence in infants and children: Treatment'
Fatal hypermagnesemia caused by an Epsom salt enema: a case illustration.
Tofil NM, Benner KW, Winkler MK
South Med J. 2005;98(2):253.
The authors describe a case of fatal hypermagnesemia caused by an Epsom salt enema. A 7-year-old male presented with cardiac arrest and was found to have a serum magnesium level of 41.2 mg/dL (33.9 mEq/L) after having received an Epsom salt enema earlier that day. The medical history of Epsom salt, the common causes and symptoms of hypermagnesemia, and the treatment of hypermagnesemia are reviewed. The easy availability of magnesium, the subtle initial symptoms of hypermagnesemia, and the need for education about the toxicity of magnesium should be of interest to physicians.
Division of Pediatric Critical Care Medicine, Department of Pediatrics, the University of Alabama at Birmingham, Birmingham, AL, USA. firstname.lastname@example.org